Skip to main content
Article
Saturation-Dependence of Dispersion in Porous Media
Physical Review E
  • B. Ghanbarian-Alavijeh, Wright State University - Main Campus
  • Thomas E. Skinner, Wright State University - Main Campus
  • Allen Hunt, Wright State University - Main Campus
Document Type
Article
Publication Date
12-1-2012
Abstract

In this study, we develop a saturation-dependent treatment of dispersion in porous media using concepts from critical path analysis, cluster statistics of percolation, and fractal scaling of percolation clusters. We calculate spatial solute distributions as a function of time and calculate arrival time distributions as a function of system size. Our previous results correctly predict the range of observed dispersivity values over ten orders of magnitude in experimental length scale, but that theory contains no explicit dependence on porosity or relative saturation. This omission complicates comparisons with experimental results for dispersion, which are often conducted at saturation less than 1. We now make specific comparisons of our predictions for the arrival time distribution with experiments on a single column over a range of saturations. This comparison suggests that the most important predictor of such distributions as a function of saturation is not the value of the saturation per se, but the applicability of either random or invasion percolation models, depending on experimental conditions.

Comments

The downloadable file is the preprint version of the article.

Citation Information
B. Ghanbarian-Alavijeh, Thomas E. Skinner and Allen Hunt. "Saturation-Dependence of Dispersion in Porous Media" Physical Review E Vol. 86 Iss. 6 (2012) ISSN: 1539-3755
Available at: http://works.bepress.com/thomas_skinner/19/